CNS 2019 Barcelona


Workshop: New Perspectives in Cortical Dynamics

The two major paradigms for our current understanding of cortical dynamics are the theories of balanced networks and of stabilized supra-linear networks. These related theories differ in their assumptions on the synaptic strengths and on the importance of neuronal input-output nonlinearities. Which of these two theories is more appropriate could depend on the species, cortical area or even the cortical layer. Up to now these theories have mostly been applied to highly simplified model networks consisting of one excitatory and one inhibitory neuronal population with purely random connectivity. It is now well established, however, that cortical circuitry is much more complex. In particular, there is a diverse population of inhibitory neurons with distinct connectivity profiles, nonlinearities and synaptic dynamics. Furthermore, the connectivity in cortex deviates significantly from a purely random one. The feed-forward and feedback interactions between layers add an additional level of complexity. We will compare experimental findings with the current theories and we will discuss how failures of these might be resolved by incorporating complexity into our models.

Organizers:
David Hansel, Nicholas Priebe and Carl van Vreeswijk

Support: 
Agence nationale de la Recherche (France)
France-Israel Center for Neural Computation (CNRS/The Hebrew University of Jerusalem)

This workshop is a satellite of the CNS 2019 conference.

Workshop schedule

Tuesday July 16th, morning:

Theoretical and experimental frameworks for cortical dynamics
9:30-10:00 Kenneth Miller – Columbia University
The Stabilized Supralinear Network Model and the Cortical Operating Regime

10:00-10:30 David Hansel / Carl van Vreeswijk – CNRS, Paris
The Balance Network Model and the Cortical Operating Regime

10:30-11:00 Mark Histed – National Institute for Health
Inhibition stabilization is a widespread property of cortical networks

— 30 minute break —

Intracellular signatures of cortical dynamics
11:30-12:00 Ran Darshan – HHMI Janelia Campus
Sub-threshold fluctuations in mouse cortex: data and theory

12:00-12:30 Nicholas – Priebe UT Austin
Switching between balanced and unbalanced modes in the sensory neocortex

12:30-1:00 Ilan Lampl – The Weizmann Institute
The role of the corpus callosum in interhemispheric synaptic correlations across behavioral states

Break for afternoon

Wednesday July 17th, morning:

Inhibitory cortical networks
9:30-10:00 Andrea Hasenstaub – UCSF
Paradoxes and dynamics of cortical inhibition

10:00-10:30 Eli Nelken – Hebrew University
Time course of adaptation of excitatory and inhibitory neurons in the superficial layers of auditory cortex

10:30-11:00 David Golomb – University of Beersheva
Dynamics of layer-4 barrel cortical circuits with SOM inhibitory interneurons

— 30 minute break —

Emergent nonlinearities from networks
11:30-12:00 Tatjana Tchumatchenko – Max Planck, Frankfurt
Recurrent neural networks with finite number of neurons

12:00-12:30 Nicolas Brunel – Duke University
Nonlinearities in network transfer function: Networks of spiking neurons vs Supralinear stabilized network

12:30-1:00 Yashar Ahmadian – University of Oregon
Loose balance in spiking networks

Lunch break

Wednesday July 17th, afternoon

Spatiotemporal patterns of network activity
3:00-3:30 Gianluigi Mongillo – CNRS, Paris
Inhibitory connectivity defines the realm of excitatory plasticity.

3:30-4:00 Alex Reyes – New York University
Rate propagation in a multilayer network of cultured neurons

4:00-4:30 Alex Roxin – Centre de Recerca Matemàtica, Barcelona
A network model of place-cell turnover in CA1

— 30 minute break —

Synchrony in cortical networks
5:00 -5:30   Alfonso Renart – Champalimaud Foundation
Low dimensional competitive dynamics during cortical desynchronization

5:30 – 6:00 Jagruti Pattadkal – UT Austin
Fluctuations in network state in awake primate sensory cortex

6:00 – 6:30 Maria Sanchez-Vives – IDIPAPS, Barcelona
Synaptic and non-synaptic modulation of cortical activity and synchronization